Missouri, 2022Damaging Wind in Missouri, June 17, 2022
June 17, 2022 · NWS DVN · 1 event in 1 county or zone
A cluster of strong to severe storms moved through far northeast Missouri and extreme southern Iowa in the early morning hours of June 17th. These brought heavy rain amounts and a few damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe storms moved through far northeast Missouri and extreme southern Iowa in the early morning hours of June 17th. These brought heavy rain amounts and a few damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 1:51 AM CST, 7 minutes earlier.
Area forecast discussion, Jun 17, 1:51 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
251 AM CDT Fri Jun 17 2022
.SYNOPSIS...
Issued at 250 AM CDT Fri Jun 17 2022
Quiet weather was in place over much of eastern Iowa and northwest
Illinois early this morning, with surface analysis indicating
showing expansive high pressure and ridging extending over the
Midwest and Upper Mississippi River Valley from the Dakotas. To the
south, showers and strong storms were ongoing along the cold front
in northeast Missouri and far southeast Iowa. Storms were producing
torrential rain, frequent lightning and hail. As of 2 AM,
temperatures ranged from 61 in Independence to 75 in Keokuk.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 250 AM CDT Fri Jun 17 2022
[Key Messages]
1) Strong to severe storms in southeast Iowa and northeast Missouri
early this morning.
2) Very warm and dry with lower humidity expected to close out the
work week
[Discussion]
Storms in far southeast Iowa and northeast Missouri will slowly come
to an end this morning as the cold front continues to slowly sag to
the south. Storms could be strong to severe as they exit, with
mainly large hail and winds the primary threat. The Storm Prediction
Center maintains a Level 2 (slight) risk of severe storms over
mainly northeast Missouri. Storms will produce torrential rainfall
as well with plentiful convergence along the boundary, high amounts
of moisture availible, and storm motion parallel to the boundary
promoting training.
Once storms exit, high pressure will build into the area, allowing
for dry and less humid conditions to close the weekend. Temperatures
will remain very warm given our sun angle and prolonged days, with
highs climbing into the low to mid 80s, and lows tonight dropping
into the 50s and 60s tonight. Dewpoints will be in the 50s/60s.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 250 AM CDT Fri Jun 17 2022
Key messages:
1. Pleasant weekend with dry conditions and comfortable humidity.
2. Heat and humidity return next week, with the warmest days Monday
and Tuesday. Above normal temperatures and mostly dry weather is
expected through much of the extended.
Saturday-Sunday...Anamolously strong ridge will build into the
Midwest bringing dry weather to the region. Low level flow off Lake
Michigan will bring cooler temps (upper 70s Sat, mid 80s Sun) and
drier dewpoints (40s/50s) to northwest and north central IL.
Elsewhere, temperatures and dewpoints will be slightly higher each
day. Regardless, it will be a nice weekend to do anything outside.
Early Next Week...large ridge will be overhead with return flow
developing over our western CWA early Monday. Taking a look at
GEFS/EPS ensemble 850mb 10th/90th percentiles, values over 20C are
likely on Monday and Tuesday; some 850mb temps over 25C are depicted
in the 90th percentiles. These two days will be the warmest with
highs well into the 90s. Dewpoints will also be rising into the mid
to upper 60s, which will translate into heat indices over 100
degrees for several hours in the afternoon. Heat headlines may be
needed, especially on Tuesday south of I-80. Breezy southwest winds
are expected Monday that may bring some relief to the increasing
humidity.
Tuesday Night-Thursday...latest 00z models disagree on when the
upper ridge breaks down, but sometime in this period we will see
increasing chances for showers and thunderstorms. A cold front will
be the focus for storms and depending on when this comes through
will determine storm strength and subsequent rain amounts. The NBM
24-hr QPF probabilities are starting to show a signal for
accumulating rain and with a warm and humid airmass in place some
decent rain amounts will be possible. Stay tuned. Taking a look at
temperatures, the NBM MaxT mean values have highs in the 90s through
the end of the work week and even into Week 2. It looks like summer
warmth is here to stay for the rest of June.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1200 AM CDT Fri Jun 17 2022
VFR conditions are expected for this TAF period for all terminals.
Light and variable winds to start will increase out of the northwest
to around 10 knots by late morning, before veering and becoming
light out of the north this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Gross
AVIATION...Speck
Hazardous weather outlook, Jun 16, 3:08 AM CST, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
408 AM CDT Thu Jun 16 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
408 AM CDT Thu Jun 16 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Heat indices may reach the upper 90s this afternoon for areas
south of highway 34.
Scattered thunderstorms are possible tonight, generally south of
highway 34. The primary risks are isolated damaging winds, large
hail, and localized flash flooding. The most likely timing for
storms is between 10 PM and 3 AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hot and humid conditions return early next week with peak heat
indices in the low 100s on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight across the far southern
portion of the outlook area.
Uttech
In the hours before
Special weather statement, Jun 16, 11:23 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1223 AM CDT Fri Jun 17 2022
IAZ098-MOZ009-010-170615-
Van Buren IA-Clark MO-Scotland MO-
1223 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southern Van Buren,
northern Scotland and northwestern Clark Counties through 115 AM
CDT...
At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 10 miles southeast of Bloomfield, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milton around 1230 AM CDT.
Cantril around 1240 AM CDT.
Other locations in the path of this storm include Granger and Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4060 9218 4077 9218 4068 9173 4060 9172
4031 9192 4059 9235 4060 9235
TIME...MOT...LOC 0523Z 296DEG 29KT 4066 9224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, Jun 17, 12:15 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
115 AM CDT Fri Jun 17 2022
MOZ009-010-170700-
Clark MO-Scotland MO-
115 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southern Scotland
and southwestern Clark Counties through 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles southeast of Lancaster, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg, Rutledge and South Gorin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4053 9235 4034 9176 4026 9181 4026 9195
4030 9195 4030 9235
TIME...MOT...LOC 0614Z 307DEG 31KT 4043 9237
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckThunderstorm Wind, Clark
- When
- June 17, 1:58 AM CST
- Where
- Clark County, 3.74 mi W of Anson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -91.840
A strong thunderstorm wind gust blew a 12 inch diameter tree onto a fence. Time of report was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Tornado and Flash Flooding in Illinois, June 17, 2022EF1 · 65 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Illinois, June 17, 2022$211,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029369.